Jump to content


Biomarker for Diffuse Scleroderma skin has been discovered!


Photo

lloprost infusion.


  • Please log in to reply
6 replies to this topic

#1 marlene

marlene

    Bronze Member

  • Members
  • PipPip
  • 12 posts
  • Location:Highlands, Scotland

Posted 05 June 2011 - 08:56 AM

I am going to have the llprost infusion on the 27th June; has anyone had it and what side effects does it come with? I am due to have the infusion as a day case for 6 hours daily over 5 days. I am dreading it as I suffer from low blood pressure but the rheumatologist says they can regulate it if my blood pressure goes too low.....

Does it make a difference to the Raynaud's?

#2 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,610 posts
  • Location:West Sussex

Posted 05 June 2011 - 09:53 AM

Hi Marlene,

Although I do suffer with Raynaud's, I've never actually had any specific treatment for it (I'm actually rather loathe to take any more medication; my poor liver hasn't really forgiven me for bombarding it with the drugs I already take! ;) )

I can't therefore advise you from my own experience, but I've included a link to Iloprost which will give you information about the drug.

I know some of our members have had Iloprost infusions and I'm sure they will be posting with lots of helpful advice for you.

Do let us know how you get on with your infusion on 27th June. :)

Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)


#3 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 05 June 2011 - 10:17 AM

Hello Marlene

I had Iloprost once in 2007, 6 hours a day over 5 days. Due to side effects it wasn't a pleasant experience and unfortunately I had serious issues with the nursing care resulting in a formal complaint.

They should monitor your blood pressure regularly but if you're worried about it speak to the doctor/nurse and find out how often they should be monitoring it before treatment starts and then make sure they do. In addition also discuss pain relief and anti-emetics so should you get headaches and nausea you can just ask for the already agreed relief.

Many people have Iloprost at regular intervals and have minimal side effects and you may well be one of them. If you do have them bear in mind that they stop about 45 minutes after the infusion ends.

Take care and let us know how you get on.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#4 lizzie

lizzie

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 497 posts
  • Location: UK

Posted 06 June 2011 - 03:39 PM

Hi Marlene,

I have been having Iloprost every three months for the last four years. In the unit I go to, you used to have to stay as an inpatient, so I chose to have the infusion continuously for 5 days at a low rate of infusion. Since the beginning of the year, the unit has moved to giving Iloprost as a day case. I now go in at 8am each day and finish at around 6pm. I go home with the cannula in place.

When you first have Iloprost, they will start at a very low rate for the first hour or so, and keep checking your blood pressure. The iloprost is then gradually increased up to a rate where you can still comfortably tolerate it. They will keep checking your blood pressure and if it drops too low will reduce the rate of the infusion. People's tolerance of the drug varies. The maximum rate allowed for someone my weight is 4 mls an hour, but I can only comfortably tolerate 2mls an hour. Other patients I know can tolerate less, others more. Side effects can include headache, nausea, jaw pain and can be unpleasant, but if you start experiencing side effects, they can reduce the infusion rate and you start to feel better within a very short time. In the unit I go to they do not make you have the infusion rate any higher than is comfortable for you and I imagine it will be the same in the unit you attend. It also tends to make me a bit lethargic. If you are taking something to read , make sure it is easy reading. I find listening to the radio a good way to pass the time as requires no effort and I can shut my eyes! The other thing that often happens is that the cannula gets a bit sore as Iloprost inflames the vein and then the cannula has to be resited. I tend to get through about 2-4 cannulas in 5 days, which is a nuisance as usually takes several attempts to find a vein each time. Once the drip is discontinued, I feel back to normal very quickly - I drive myself home after the treatment.

I am no stoic, so no way would I have had Iloprost for 4 years if it was not tolerable. Hope all goes well and let us know how you get on.

Lizzie

#5 night owl

night owl

    Senior Bronze Member

  • Members
  • PipPipPip
  • 50 posts

Posted 06 June 2011 - 04:15 PM

Hi Marlene

I started to have llprost when it was in its infancy it was given a bit different then 30 years ago. Now I have a once a year infusion 6 hours over 5 days. I go home over night and back for more the next day. They leave the cannula in overnight as my veins are precious once found.

Don’t be put off by the thought of side effects. There are medications which can help reduce them and I am given them before I have any symptoms. It can be trial and error to find what suits. You can always ask the staff as well to lower the rate of infusion if the side effects become too much, I do sometimes. In a short time after the infusion has stopped the symptoms go away.

I have my blood pressure monitored every half an hour on the infusion and if my blood pressure drops the rate of the infusion is reduced till it picks up.

I find this infusion to be very worthwhile even a fan of it but not everyone is. I find my Raynaud's goes away for a while but its not something I look forward to and I would not put it in the category of pleasant.

For pink warm fingers and toes yes please I’ll have more.

Gil

#6 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 07 June 2011 - 04:11 PM

Hello Lizzie

That's interesting about the rate of infusion. The one time I had it they pushed me to have the infusion as high as possible and only lowered it near the end of treatment. It was never sold to me as having the level a comfortable one, maybe if it had I would have had it again instead of vowing to never have it again.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#7 lizzie

lizzie

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 497 posts
  • Location: UK

Posted 08 June 2011 - 03:30 PM

Hi Amanda. The staff in the unit I attend do encourage you to try the infusion at a higher level, but respect your decision if you say you do not want to, and if you do try it at a higher rate and can't tolerate it, they will turn it down as soon as you request it. I have been up to 3mls an hour but felt like I was going to die, and have never tried it at that rate since. I think their philosophy is that it is better to have some than none. They are also flexible in that they don't stick rigidly to the 6 hours, but let you have the infusion over the whole 10 hours that the day case unit is open. As a consequence the people I have seen having Iloprost when I am in really don't seem to need medication for side effects, other than the occasional paracetemol for the almost unavoidable headache. Glad I go to my unit and not yours!

Lizzie